Thunderstorm Wind, Jackson
- When
- July 17, 10:43 PM CST
- Where
- Jackson County, 4 mi S of Price
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $500
- Crop damage
- $3,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.533, -91.050
Spotters and law enforcement officials estimated wind gusts of 60 mph, which knocked down trees.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
Spotters and law enforcement officials estimated wind gusts of 60 mph, which knocked down trees.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 17, 1:59 PM CST, 8 hours 44 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 259 PM CDT SUN JUL 17 2005 .SHORT TERM...THROUGH WEDNESDAY MAIN CONCERN WITH THE FORECAST REMAINS THE RAIN CHANCES TONIGHT INTO MONDAY. SURFACE ANALYSIS THIS AFTERNOON INDICATES THE COLD FRONT EXTENDED FROM EXTREME NORTHWEST MINNESOTA INTO SOUTH CENTRAL NEBRASKA. SATELLITE SHOWS THE CLOUDS INCREASING RAPIDLY AHEAD OF THE FRONT WITH REGIONAL RADARS STARTING TO SHOW SOME CONVECTIVE DEVELOPMENT. 12Z MODEL RUNS ARE VERY SIMILAR FOR MOST OF THE FORECAST PERIOD BUT DO DIVERGE LATE. LONG WAVE TROUGH WILL SWEEP ACROSS THE UPPER MIDWEST TONIGHT AND MONDAY. THE MAIN SHORT WAVE TROUGH AS INDICATED BY THE NAM WILL MOVE INTO SOUTHERN CANADA TONIGHT WITH A SECONDARY SHORT WAVE TROUGH DROPPING INTO THE LONG WAVE TROUGH BEHIND IT. THIS RESULTS IN THE BEST VORTICITY ADVECTION STAYING NORTH OF THE FORECAST AREA...BUT THE NAM STILL INDICATES AROUND 4 PVU/S COMING ACROSS THE FORECAST AREA LATE TONIGHT. STRONG 90-100 KNOT JET AT 300 MB WITH THIS SYSTEM BUT ORIENTATION NOW LOOKS TO PUT THE BEST AGEOSTROPHIC LIFT NORTH AND SOUTH OF THE FORECAST AREA. WILL STILL SEE A LINE OF THUNDERSTORMS MOVE ACROSS THE FORECAST AREA WITH THE FRONT...BUT IT MAY BE A BIT MORE BROKEN THAN PREVIOUSLY ANTICIPATED WITH THE MORE SOLID COVERAGE NORTH OF THE AREA IN THE BETTER DYNAMICAL FORCING. STILL SOME THREAT FOR SEVERE AS THE NAM INDICATES SURFACE BASED CAPES REMAINING BETWEEN 1000-1500 J/KG THROUGH ABOUT 06Z AHEAD OF THE FRONT. 0-3 KM SHEAR VALUES INCREASE TO AROUND 25- 30 KNOTS AROUND 06Z SO A POSSIBILITY DOES EXIST FOR SOME STORMS TO PRODUCE DAMAGING WINDS/HAIL. MODELS LOOK TO BE JUST A TAD SLOWER CLEARING THE FRONT OUT OF THE AREA LATE TONIGHT AND MONDAY MORNING. WILL NEED TO HANG ONTO SOME CHANCE POPS ACROSS THE EASTERN SECTIONS UNTIL THE FRONT CLEARS THE AREA. DID NOT ADD POPS BACK INTO MONDAY AFTERNOON...BUT NAM WOULD SUGGEST THEY MAY BE NEEDED BUT LATER SHIFTS CAN EVALUATE THIS. COOLER AIR WILL MOVE IN BEHIND THE FRONT AND TEMPERATURES WILL BE NOTICEABLY COOLER MONDAY. TEMPERATURES SO FAR THIS AFTERNOON IN THE DAKOTAS BEHIND THE FRONT HAVE BEEN LIMITED TO THE 70S. THE NAM INDICATES 850 MB TEMPERATURES TO FALL TO AROUND 13-15C MONDAY AFTERNOON SO HIGHS IN THE 70S SEEM REASONABLE. DID ADJUST HIGHS FOR MONDAY DOWN A LITTLE BASED ON THIS. MODELS INDICATE THE FRONT WILL STALL SOUTH OF THE AREA TUESDAY AND THEN START TO MOVE BACK AS A WARM FRONT WEDNESDAY. BOTH MODELS DO SHOW A SHORT WAVE TROUGH APPROACHING THE AREA BUT NEITHER MODEL IS VERY STRONG WITH THIS. HOWEVER...THE NAM DEVELOPS VERY STRONG LIFT AHEAD OF THE SHORT WAVE TROUGH WHILE THE GFS IS MUCH WEAKER WITH THIS. THE NAM ALSO HAS STRONG LOW LEVEL MOISTURE TRANSPORT DURING THE AFTERNOON INTO THE FRONT WHICH RESULTS IN STRONG WARM AIR ADVECTION AND ISENTROPIC LIFT. THIS DOES NOT SEEM LIKE A PLAUSIBLE SOLUTION GIVEN THAT THE SHORT WAVE TROUGH IS NOT VERY STRONG AND THE TIME OF THE DAY. THE GFS SOLUTION LOOKS MORE REASONABLE AND HAVE INCLUDED SOME LOW CHANCE POPS NORTH OF THE IOWA/MINNESOTA BORDER. .LONG TERM...WEDNESDAY NIGHT THROUGH SUNDAY UNLIKE SATURDAY...MODEL AGREEMENT DOES NOT EXIST IN TODAY/S MEDIUM RANGE. THE ECMWF AND DGEX ARE RELATIVELY SIMILAR AND ALSO CLOSE TO THE GFS ENSEMBLE MEAN. THE FORECAST DURING THE PERIOD HINGES ON WHETHER THE UPPER LEVEL RIDGE WILL BUILD BACK OVER THE NORTHERN PLAINS OR REMAIN SOMEWHAT FLAT. YESTERDAY/S MODELS WERE SUGGESTING THE FLATTER SOLUTION WHILE TODAY/S DGEX AND ENSEMBLE MEANS BUILD THE RIDGE JUST EAST OF THE ROCKIES. THIS ALLOWS A FRONT TO MOVE ACROSS WEDNESDAY NIGHT AND THURSDAY WITH A CHANCE OF RAIN AND THEN RETURN NORTH AS A WARM FRONT FRIDAY AND THEN REMAIN JUST NORTH OF THE FORECAST AREA. WILL HAVE LOW CHANCE FOR FRIDAY NIGHT INTO SATURDAY NIGHT WITH THE FRONT IN THE VICINITY. STARTED TO SLOWLY TREND TEMPERATURES BACK UP ANTICIPATING A WARMER SOLUTION. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && 04
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 1003 PM CDT SUN JUL 17 2005 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-181000- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE- MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON- WABASHA-WINNESHIEK-WINONA- 1003 PM CDT SUN JUL 17 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA... SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...TONIGHT A LINE OF SHOWERS AND THUNDERSTORMS WILL SWEEP ACROSS MUCH OF THE AREA THROUGH 3 AM. WHILE WIDESPREAD SEVERE WEATHER IS NOT EXPECTED... A FEW STORMS COULD BE STRONG TO SEVERE...WITH WIND GUSTS TO 50 TO 60 MPH...MAINLY WEST OF A LINE FROM BLACK RIVER FALLS TO GUTTENBERG. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE WILL BE A CHANCE OF THUNDERSTORMS ON AND OFF FROM WEDNESDAY THROUGH SATURDAY AS SEVERAL UPPER AIR DISTURBANCES RIPPLE ACROSS THE AREA. AT THIS TIME...IT IS STILL TOO EARLY TO DETERMINE IF THERE WILL BE A SEVERE THREAT WITH ANY OF THESE THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. DAS/RRS/BINAU
The La Crosse radar (KARX), 80 km away, was scanning. The volume nearest the first event began at 04:44 UTC.
3 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2005Every state in 2005This day in weather historyWarnings in Wisconsin, July 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5465996, 5465998, 5465997.